Kentucky schools to distribute Narcan
Published 12:19 pm Friday, December 22, 2023
By Sarah Ladd
The Pike County School District in Eastern Kentucky will distribute 200 extra boxes of naloxone, commonly called Narcan, to its campuses and families, thanks to a donation from the national nonprofit HarborPath.
The school district already made the overdose reversal drug available to schools, it said Wednesday, but now has the capacity to provide more doses as well as educational resources to youth and their families in the area.
As part of the new program, approved unanimously in November by the school board, the district will give out the 200 “rescue kits” to both schools and homes. Each kit includes two doses of narcan plus instructions and recovery education resources.
Data compiled by The Washington Post shows Pike County among the hardest-hit by the opioid epidemic, which in 2022 killed 2,135 Kentuckians.
The program is timely. Dr. Susan Bissett, the president of the Drug Intervention Institute, a non-profit based in Charleston, West Virginia, said that “School-aged children are particularly at risk of overdose.”
“Our institute mission is to reduce overdose deaths in Appalachia and across the nation by proliferating the country with naloxone in the same way fentanyl has proliferated our nation’s drug supply,” Bisset said. “We’ve seen an increase in fentanyl exposure to younger persons throughout the United States. Harbor Path is making strides to protect the children and communities in Pike County Kentucky, and we are proud to partner with them on these efforts.”
Narcan blocks opioid’s effects, according to the Centers for Disease Control and Prevention. It “can restore normal breathing within 2 to 3 minutes in a person whose breath has slowed, or even stopped, as a result of opioid overdose.”
“We understand students sometimes have difficult situations at home and our goal has always been to support them in every way possible,” Pike County School District Superintendent Reed Adkins said. “Fentanyl is a growing problem and overdoses are occurring across the county at an alarming rate. We hope our students, or their families never need Narcan, but want to have it available if it is needed.”
Narcan blocks opioid’s effects, according to the Centers for Disease Control and Prevention. It “can restore normal breathing within 2 to 3 minutes in a person whose breath has slowed, or even stopped, as a result of opioid overdose.” More than one dose may be necessary.
“We applaud the Pike Country School District for its efforts to save lives in a region that has been so deeply impacted by the opioid and overdose epidemic,” said HarborPath president Ken Trogdon. “We’re proud to establish this program to supply schools and families with free and accessible Naloxone. It is our mission to ensure overdose rescue supplies are on hand and available in a life-or-death situation.”
Signs of an overdose include:
• Labored breathing or not breathing at all
• Blue or gray lips or nails
• Choking or gurgling sounds
• Pale or clammy skin
If you think someone is overdosing, here’s what experts say to do:
• First, call 911 so help is on the way.
• Try speaking to the person. For example, say: “I believe you might be overdosing, and I am going to administer Narcan.”
• Take your knuckles and rake them over the person’s chest. This may also elicit a response.
• If the person isn’t responsive, administer Narcan.
A box of Narcan comes with user instructions, which include these rescue steps:
• Put the person on their back.
• Tilt the person’s head back.
• Insert the Narcan nozzle into one of the person’s nostrils.
• Press the plunger and then remove the nozzle from the nose.
• If the person doesn’t respond, in two minutes, repeat the process.
• Stay with the person until emergency medical staff arrive.